Skip to content

Advertisement

  • Meeting abstract
  • Open Access

Acute pulmonary edema and transient leukopenia in haloperidol-induced neuroleptic malignant syndrome

  • 1,
  • 1 and
  • 2
Critical Care19982 (Suppl 1) :P155

https://doi.org/10.1186/cc284

  • Published:

Keywords

  • Schizophrenia
  • Emergency Medicine
  • Haloperidol
  • Male Adult
  • Pulmonary Edema

Haloperidol is a very commonly prescribed neuroleptic. To our knowledge, only one case of haloperidol-induced acute pulmonary edema has been reported. We reported a 33-year-old male adult with schizophrenia who ingested haloperidol around 40 mg, flunitrazepam (Rohypnol®) around 100 mg, and trihexyphenidyl (Artane®) around 30 mg. Acute pulmonary edema soon developed and was diagnosed with chest radiograms and arterial blood gas. It resolved 4 days later after treatment with endotracheal ventilation and diuretics. The neuroleptic malignant syndrome and transient leukopenia was also found in this case. Although the etiology of acute pulmonary edema remained unknown, we thought it was related to neurogenic origin secondary to neuroleptic malignant syndrome resulting from over-dosage of haloperidol. The neuroleptic malignant syndrome was self-improved 3 weeks later. However, the transient shift from leukopenia to leukocytosis has never been described in the English literature of neuroleptic malignant syndrome.

Authors’ Affiliations

(1)
Department of Intemal Medicine, Taiwan
(2)
Department of Psychiatry, Taiwan Provincial Taipei Hospital, 127, Sze-yuan Road, Hsin-Chuang City, Taipei County, Taiwan

Copyright

© Current Science Ltd 1998

Advertisement